Topcu H.,Tokat Turhal State Hospital |
Gokcinar D.,Ankara Numune Training and Research Hospital |
Akcaboy Z.N.,Ankara Numune Training and Research Hospital |
Karabeyoglu I.,Ankara Numune Training and Research Hospital |
Unal T.,Ankara Numune Training and Research Hospital
Journal of the College of Physicians and Surgeons Pakistan | Year: 2014
Toxic Epidermal Necrolysis (TEN) which is characterized by the detachment of the epidermis from the dermis is a rare (1.89/1.000.000 annually) and potentially life-threatening condition. The overall mortality is 20 - 30%. TEN is characterized by sudden apoptosis of keratinocytes leading to mucous membrane erosions and epidermal detachment; detachment of less than 10% of the total body surface area defines Stevens-Johnson Syndrome (SJS); when greater than 30%, it defines TEN, while intermediate cases are called SJS/TEN overlap. Many drugs, including prednisolone, cyclosporin, and intravenous immunoglobulin (IVIG), have been used in an attempt to halt the disease process. The use of phenytoin as a prophylactic anticonvulsant after brain surgery, particularly for brain tumors, is a common practice, regardless of whether the patient has a previous history of convulsions. This report described a case of haemorrhagic stroke where phenytoin use induced TEN.